Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins are one of few proven medications that significantly lower baseline levels of cholesterol in the blood. Muscle problems from the drug, however, are common in real-world practice, and this leads to discontinuation in a great number of cases. Several factors could predispose individuals to these adverse events, two of which may be apparent in your physical build.
An estimated 1.5 million people per year experience muscle-related adverse events – or myopathy – while taking statins.
Myopathy encompasses an array of muscle-related complications that result from the dysfunction of muscle fibre.
The term covers a broad range of disorders that are a primary cause for discontinuation with statins.
The severity of presentation varies for each disorder, with muscle weakness preventing daily activities in more severe forms.
READ MORE: High cholesterol: The signs in your legs that ‘muscles aren’t getting enough oxygen’
Doctor Samia Mora, the cardiologist at Brigham and Women’s Hospital, said: “In the real world, about 15 percent to 20 percent of patients report myalgias, or muscle-related symptoms, with women reporting such symptoms more than men do.
“It remains unclear why women are more vulnerable to adverse events, but some research suggests a smaller frame could be a risk factor.
In fact, several health bodies, including the Mayo Clinic, list a lower body mass index and smaller body frame as risk factors for statin-induced myopathy.
People who fit this description tend to suffer the onset of muscle cramps, stiffness and spasms, or kidney injury in severe cases.
Medical director at Oliolusso, Monika Wassermann, noted: “In my opinion, having narrow joints, hips, and shoulders can increase the risk of statin-induced myopathy as the body lacks adequate strong tissues and cells to naturally prevent muscle injury or damage.”
Narrow hips, shoulders, and muscles can impair the proper function of the body muscles which inhibits the supply of essential enzymes and nutrients such as kinase, which prevent muscle injury and myopathy.
“Frailty, which is characterised by weak muscles that are too delicate and vulnerable to agents increases myopathy risks.”
The less physical activity and increased stress that induces frailty among the elderly can lead to muscle mass and weight loss which puts one at higher risk of muscle injury or myopathy as the muscles are weak, or poor quality and lack the needed nutrients to prevent muscle damage.”
According to the US Pharmacist, other risk factors for statin-induced myopathy may include advanced age.
The risk of diabetes also exists, although this is restricted to people who are already at risk for the condition.
The cholesterol-controlling drug has also been associated with difficulties relating to memory and reasoning.
There is no clear evidence supporting statins as the cause of such complications, however.
Despite the prevalence of statin side effects, researchers strongly believe the drug’s benefits overwhelmingly outweigh the risks.
They are routinely prescribed to people who have risk factors for heart disease and have proven successful in lowering rates of cholesterol-related complications.
Where side effects are a concern, exercising regularly before taking statins could lower the chance of muscle pain and cramping.
It is also advisable to lose weight if needed and adhere to a heart-healthy diet to maximise the drug’s benefits.
Source: Read Full Article